Texas, 2002

Flash Flood and Hail in Texas, October 24, 2002

October 24, 2002 · NWS MAF · 3 events in 2 counties and zones

Early morning severe thunderstorms produced large hail and high winds across parts of West Texas on the 24th. Flash flooding was also reported in northern Reeves County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Early morning severe thunderstorms produced large hail and high winds across parts of West Texas on the 24th. Flash flooding was also reported in northern Reeves County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 23, 8:47 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 23, 8:47 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM CDT WED OCT 23 2002

LATEST RADAR IMAGERY INDICATES CDFNT NEARLY STATIONARY FROM SE
NM ACROSS WRN PERMIAN BASIN TO S OF KMAF. FNT STILL SHOWING A SWD
PUSH IN ERN ZNS AND WILL LIKELY CLEAR REAGAN CO AFT MIDNIGHT HOWEVER
SHOULD REMAIN STATIONARY FURTHER W AS SFC PRESSURES FALL IN RESPONSE
TO APPROACHING TROUGH. PRECIP COVERAGE INCREASING ALONG TX/NM STATE
LN W OF KINK ALTHOUGH BEST JET DYNAMICS THIS EVE HV BEEN FURTHER NW
ACROSS CNTRL NM. WITH HEIGHTS FALLING OVERNIGHT...30-40KT LLVL JET
AND SHALLOW SFC BOUNDARY ACROSS SRN PERMIAN BASIN EXPECT COVERAGE TO
INCREASE NEXT FEW HRS OUT W AND GRADUALLY SPREAD E. LEFT HIGHEST
POPS NRN ZNS OVERNIGHT IN AREA OF STRONGEST ASCENT NEAR AND N OF
FNTL BOUNDARY. AS FOR TEMPS...EXPECT CONTINUED CAA BEHIND FNT WITH
LIMITED VSBYS IN FG INITIALLY BEFORE CONVECTION ARRIVES. LOWERED MIN
TEMPS ACROSS NRN ZNS IN LATEST UPDATE AS TEMPS ACROSS NRN LEA COUNTY
ALREADY NR FCST LOWS.

SECOND BATCH OF CONVECTION EXPECTED TO CONTINUE DEVELOPING ACROSS
NRN OLD MEXICO AND MAY CLIP BREWSTER AND TERRELL COUNTIES AFT
MIDNIGHT. LEFT MENTION OF SVR IN ALL ZNS WITH STRONG SHEAR AND
MODEST LAPSE RATES IN PLACE TO AID ANY CONVECTION THAT ATTEMPTS TO
ORGANIZE.

.MAF...
TX...NONE.
NM...NONE.

COBB
Hazardous weather outlook, Oct 23, 2:30 PM CST, 11 hours 37 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT WED OCT 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO.  THE BEST CHANCE FOR THUNDERSTORMS WILL BE
GENERALLY EAST OF AN ARTESIA...TO MARFA...TO LAJITAS LINE.  A FEW OF
THE STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.  IN ADDITION...
DEADLY LIGHTNING AND VERY HEAVY RAIN WILL ACCOMPANY MOST OF THE
STORMS AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

.THURSDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY FOR THE
AREA.  THE MAIN RISKS WILL BE LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The Midland/Odessa radar (KMAF), 162 km away, was scanning. The volume nearest the first event began at 08:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Reeves

When
October 24, 2:07 AM CST
Where
Reeves County, Orla
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.817, -103.900

Law officials driving through Orla reported dime size hail covering the ground at 0414 CST. This was more than two hours after the severe storm moved through the area. Since the hail had been melting for several hours, it is likely the hail was actually significantly larger than indicated. Time of the actual hail event is estimated based on radar data.

Flash Flood, Reeves

When
October 24, 4:10 AM CST to 4:45 AM CST
Where
Reeves County, Orla
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

A vehicle was stalled in high water on Highway 285 in Orla. Over four feet of water covered the roadway.

Thunderstorm Wind, Martin

When
October 24, 5:50 AM CST to 5:55 AM CST
Where
Martin County, 4 mi N of Stanton
Measured
58 kt (67 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -101.800

The S.O. dispatcher estimated wind gusts from a severe thunderstorm reached 60 MPH at her residence north of Stanton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318757, 5318758, 5318759.